Clozapine-induced cardiotoxicity: A clinical update

Jamie J. Layland, Danny Liew, David L. Prior

Research output: Contribution to journalArticleResearchpeer-review

67 Citations (Scopus)

Abstract

• Clozapine is a valuable drug for patients with treatment-resistant schizophrenia. • Myocarditis is the most publicised cardiac complication of clozapine treatment, but cardiomyopathy and pericarditis have also been reported. • Myocarditis has heterogeneous and non-specific presenting features, making it difficult to identify patients with clozapine-related myocarditis clinically. A high index of suspicion is required. • The gold standard for diagnosis of myocarditis is an endomyocardial biopsy, but this is not a practical initial approach. Transthoracic echocardiography is a valuable, reproducible and widely available tool to assist in diagnosis of clozapine-incluced cardiotoxicity. • The level of B-type natriuretic peptide, a hormone secreted in response to ventricular wall stress, may be useful for evaluating patients with clozapine-incluced cardiac dysfunction and may in the future be useful for screening asymptomatic patients. • The mainstay of treatment of clozapine-incluced cardiotoxicity is cessation of clozapine and provision of supportive care.

Original languageEnglish
Pages (from-to)190-192
Number of pages3
JournalThe Medical Journal of Australia
Volume190
Issue number4
Publication statusPublished - 16 Feb 2009

Cite this